Archive for Rational Mechanics and Analysis

, Volume 226, Issue 3, pp 975–1008 | Cite as

A Boundary Value Problem for a Class of Anisotropic Degenerate Parabolic–Hyperbolic Equations

  • Hermano FridEmail author
  • Yachun Li


We consider a mixed type boundary value problem for a class of degenerate parabolic–hyperbolic equations. Namely, we consider a Cartesian product domain and split its boundary into two parts. In one of them we impose a Dirichlet boundary condition; in the other, we impose a Neumann condition. We apply a normal trace formula for L 2-divergence-measure fields to prove a new strong trace property in the part of the boundary where the Neumann condition is imposed. We prove the existence and uniqueness of the entropy solution.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ambrosio, L.; Fusco, N.; Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford, Oxford Mathematical Monographs (2000)zbMATHGoogle Scholar
  2. 2.
    Bardos, C.; Leroux, A.Y.; Nedelec, J.C.: First order quasilinear equations with boundary conditions. Commun. Partial Differ. Equ. 4(9), 1017–1034 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bendahmane, M.; Karlsen, K.H.: Renormalized entropy solutions for quasi-linear anisotropic degenerate parabolic equations. SIAM J. Math. Anal. 36(2), 405–422 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ben Moussa, B.; Szepessy, A.: Scalar conservation laws with boundary conditions and rough data measure solutions. Methods Appl. Anal. 9(4), 579–598 (2002)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Brezis, H.: Functional Analysis. Sobolev Spaces and Partial Diofferential Equations. Springer, Berlin (2010)Google Scholar
  6. 6.
    Bürger, R.; Frid, H.; Karlsen, K.H.: On the well-posedness of entropy solutions to conservation laws with a zero-flux boundary condition. J. Math. Anal. Appl. 326, 108–120 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Carrillo, J.: Entropy solutions for nonlinear degenerate problems. Arch. Ration. Mech. Anal. 147, 269–361 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chen, G.-Q.; Frid, H.: Divergence-measure fields and hyperbolic conservation laws. Arch. Ration. Mech. Anal. 147(2), 89–118 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, G.-Q.; Frid, H.: On the theory of divergence-measure fields and its applications. Bull. Braz. Math. Soc. 32(3), 401–433 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chen, G.-Q.; Frid, H.: Extended divergence-measure fields and the Euler equations for gas dynamics. Commun. Math. Phys. 236(2), 251–280 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chen, G.-Q.; Karlsen, K.H.: Quasilinear anisotropic degenerate parabolic equations with time-space dependent diffusion coefficients. Commun. Pure Appl. Anal. 4(2), 241–266 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chen, G.-Q.; Perthame, B.: Well-posedness for non-isotropic degenerate parabolic-hyperbolic equations. Ann. Inst. Henri Poincaré 20, 645–668 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics, 3rd edn. Springer, Berlin, 1999, 2005, 2010Google Scholar
  14. 14.
    Evans, L.C.; Gariepy, R.F.: Lecture Notes on Measure Theory and Fine Properties of Functions. CRC Press, Boca Raton (1992)zbMATHGoogle Scholar
  15. 15.
    Evans, L.C.: Weak Convergence Methods for Nonlinear Partial Differential Equations. CBMS No. 174, American Mathematical Society, Providence, 1988Google Scholar
  16. 16.
    Federer, H.: Geometric Measure Theory. Springer, Berlin (1969)zbMATHGoogle Scholar
  17. 17.
    Frid, H.: Divergence-measure fields on domains with Lipschitz boundary. Hyperbolic conservation laws and related analysis with applications. Springer Proceedings in Mathematics & Statistics, vol. 49, pp. 207–225. Springer, Heidelberg, 2014Google Scholar
  18. 18.
    Kruzhkov, S.N.: First order quasilinear equations in several independent variables. Math. USSR Sb. 10, 217–243 (1970)CrossRefzbMATHGoogle Scholar
  19. 19.
    Kwon, Y.-S.; Vasseur, A.: Strong traces for solutions to scalar conservation laws with general flux. Arch. Ration. Mech. Anal. 185(3), 495–513 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kwon, Y.-S.: Strong traces for degenerate parabolic-hyperbolic equations. Discret. Contin. Dyn. Syst. 25(4), 1275–1286 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ladyzhenskaya, O.A.; Solonnikov, V.A.; Ural'ceva, N.N.: Linear and Quasi-linear Equations of Parabolic Type. American Mathematical Society, Providence (1968)Google Scholar
  22. 22.
    Mascia, C.; Porreta, A.; Terracina, A.: Nonhomogeneous Dirichlet problems for degenerate parabolic-hyperbolic equations. Arch. Ration. Mech. Anal. 163, 87–124 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Michel, A.; Vovelle, J.: Entropy formulation for parabolic degenerate equations with general Dirichlet boundary conditions and application to the convergence of FV methods. SIAM J. Numer. Anal. 41(6), 2262–2293 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Otto, F.: Initial-boundary value problem for scalar conservation laws. C. R. Acad. Sci. Paris 322, Serie I, 729–734, 1996Google Scholar
  25. 25.
    Panov, E.: Existence of strong traces for quasi-solutions of multidimensional conservation laws. J. Hyperb. Differ. Equ. 4(4), 729–770 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Perthame, B.: Kinetic formulations of parabolic and hyperbolic PDEs: from theory to numerics. Handbook of Differential Equations Evolutionary Equations. Vol. I. North-Holland, Amsterdam, , 437–471, 2004Google Scholar
  27. 27.
    Perthame, B.; Souganidis, P.E.: A limiting case for velocity averaging. Ann. Sci. Ecole Norm. Sup. 4(31), 591–598 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Silhavý, M.: The divergence theorem for divergence measure vectorfields on sets with fractal boundaries. Math. Mech. Solids 14(5), 445–455 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Silhavý, M.: Normal currents: struture, duality pairings and div-curl lemmas. Milan J. Math. 76, 275–306 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Szepessy, A.: Measure-valued solutions of scalar conservation laws with boundary conditions. Arch. Ration. Mech. Anal. 28, 181–193 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Tadmor, E., Tao, T.: Velocity averaging, kinetic formulations, and regularizing effects in quasi-linear PDEs. Commun. Pure Appl. Math. LX, 1488–1521, 2007Google Scholar
  32. 32.
    Vasseur, A.: Strong traces for solutions of multidimensional scalar conservation laws. Arch. Ration. Mech. Anal. 160, 181–193 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Vol’pert, A.I.; Hudjaev, S.I.: Cauchy's problem for degenerate second order quasilinear parabolic equations. Math. USSR Sb. 7(3), 365–387 (1969)CrossRefGoogle Scholar
  34. 34.
    Wu, Z.; Zhao, J.: The first boundary value problem for quasilinear degenerate parabolic equations of second order in several space variables. Chin. Ann. Math. 4B(1), 57–76 (1983)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Instituto de Matemática Pura e Aplicada - IMPARio de JaneiroBrazil
  2. 2.School of Mathematical Sciences, MOE-LSC, and SHL-MACShanghai Jiao Tong UniversityShanghaiPeople’s Republic of China

Personalised recommendations